Arizona, 2012

Flash Flooding in Arizona, August 20, 2012

August 20, 2012 · NWS PSR · 2 events in 1 county or zone

Thunderstorms developed across portions of La Paz county during the afternoon and evening hours on August 20th, and they affected communities such as Quartzsite, Salome and Harcuvar. Due to the very moist and unstable nature of the atmosphere, the storms generated very heavy rains with rainfall rates well in excess of 2 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of La Paz county during the afternoon and evening hours on August 20th, and they affected communities such as Quartzsite, Salome and Harcuvar. Due to the very moist and unstable nature of the atmosphere, the storms generated very heavy rains with rainfall rates well in excess of 2 inches per hour. The heavy rain led to episodes of flash flooding, which caused area washes to flow heavily and overflow their banks, and many roads to become flooded as well. Fortunately, no injuries were reported as a consequence of the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 20, 3:00 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 20, 3:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST MON AUG 20 2012

.SYNOPSIS...
HIGH PRESSURE ALOFT REMAINS STRONG AND MOISTURE IS HIGH...AS SUCH
ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE ARIZONA DESERTS
TONIGHT. THE HIGH SHIFTS OFF TO THE EAST TUESDAY AS AN UPPER LOW
APPROACHES THE CALIFORNIA COAST. THE LOW WILL MOVE INLAND AND ACROSS
THE DESERT SOUTHWEST LEADING TO A SIGNIFICANT INCREASE IN SHOWERS
AND THUNDERSTORMS BEGINNING TUESDAY AND CONTINUING THROUGH THURSDAY.
THE BEST THREAT FOR THUNDERSTORMS WILL BE WEDNESDAY AFTERNOON AND
EVENING. ALONG WITH THE INCREASING THUNDERSTORM CHANCES...COOLER
TEMPERATURES CAN BE EXPECTED DURING THE MIDWEEK TIME FRAME....BEFORE
A DRYING TREND AND RESUMPTION OF NEAR AVERAGE TEMPERATURES BY THE
WEEKEND.

&&

.DISCUSSION...
DESPITE THE PRESENCE OF AN UPPER LEVEL CAP IN THE 12Z PHOENIX
SOUNDING...DUE TO A SUBSIDENCE INVERSION...ISOLATED CONVECTION HAS
BEGUN TO BREAK OUT AT 2 PM OVER THE LOWER DESERTS BOTH WEST AND
SOUTH OF THE GREATER PHOENIX AREA. A FEW STRONG STORMS WERE
DEVELOPING OVER NRN LA PAZ AND NWRN MARICOPA COUNTY...NEARLY UNDER
THE CENTER OF THE UPPER LEVEL ANTICYCLONE. TEMPERATURES WERE RUNNING
A COUPLE DEGREES WARMER THAN YESTERDAY AND WITH SURFACE DEWPOINTS
STILL IN THE MID 60S TO NEAR 70...THERE IS SUFFICIENT INSTABILITY
AND CAPE TO SUPPORT SOME STRONG STORMS DESPITE LACK OF UPPER LEVEL
SUPPORT. STEERING WINDS THIS EVENING WILL REMAIN WEAK...AND SOMEWHAT
FROM THE NORTH...SO STORMS WILL TAKE THEIR TIME MOVING OFF THE
HIGHER TERRAIN AND DOWN INTO THE CENTRAL DESERTS. THERE DOES APPEAR
TO BE MORE CONVECTION ALSO ALONG THE RIM AND MOISTURE REMAINS HIGH
OVER THE DESERTS SO THERE WILL BE AT LEAST A SLIGHT CHANCE FOR
STORMS TONIGHT ACROSS SOUTH CENTRAL ARIZONA.

MODEL GUIDANCE CONTINUES TO SUGGEST THAT THERE WILL BE A SIGNIFICANT
UPRAMPING IN CONVECTIVE CHANCES STARTING TUESDAY...CONTINUING INTO
WEDNESDAY AND THURSDAY WITH THE BEST THREAT FOR HEAVY RAIN AND
POSSIBLE SEVERE WEATHER TO OCCUR WEDNESDAY AFTERNOON AND EVENING
ACROSS THE ARIZONA DESERTS. UPPER LEVEL PACIFIC TROUGH STARTS TO
MOVE INLAND ALONG THE WEST COAST TUESDAY AFTERNOON...AND THE
SOUTHERN PORTION OF THE TROF SPLITS OFF AND SLOWS NEAR THE SRN
CALIFORNIA COAST. SLY FLOW AHEAD OF THE TROF ADVECTS A FRESH BATCH
OF MOISTURE INTO ARIZONA WITH A TONGUE OF PWAT IN EXCESS OF 2 INCHES
SPREADING NORTH AND INTO THE CENTRAL AZ DESERTS BY TUESDAY
AFTERNOON. WITH ML CAPE WELL IN EXCESS OF 1000 J/KG INSTABILITY WILL
BE HIGH. STEERING FLOW BECOMES SOUTH/SOUTHWEST WHICH IS NOT
OPTIMAL...BUT DYNAMICS WILL START TO INCREASE AS WIND FIELDS ALOFT
SLOWLY STRENGTHEN SO POPS WILL INCREASE TUESDAY INTO TUESDAY NIGHT
AND INTO THE 20-30 PERCENT RANGE. LOCALLY HEAVY RAINS WILL BE
POSSIBLE TUESDAY ALONG WITH STRONG AND GUSTY OUTFLOW WINDS.

OVER THE PAST FEW MODEL RUNS THE GUIDANCE HAS HAD TROUBLE LOCKING IN
ON THE TIMING ISSUES WITH THE APPROACHING PACIFIC LOW. INITIALLY THE
ECMWF WAS MUCH SLOWER HOWEVER THE CURRENT 12Z MODEL RUNS HAVE FLIP
FLOPPED AND NOW THE GFS IS A BIT SLOWER THAN THE EUROPEAN. BY
WEDNESDAY AFTERNOON THE GFS HAS THE TROF AXIS JUST WEST OF 120W
WHERE THE ECMWF HAS THE AXIS JUST EAST OF 120W. IN EITHER CASE THE
NET RESULT WILL BE VERY ACTIVE WEATHER ACROSS THE CWA WED AFTERNOON
AND OVERNIGHT WEDNESDAY NIGHT. WIND FIELDS ALOFT ARE MUCH
STRONGER...THE RIGHT ENTRANCE REGION OF A 50KT JET MOVES ACROSS THE
LOWER DESERTS...UPPER DIFLUENCE BECOMES MUCH MORE PROMINENT AND
MOISTURE/INSTABILITY REMAIN QUITE HIGH. WE ARE LOOKING AT A
TRANSITION TYPE EVENT WITH A DECENT CHANCE FOR SEVERE WEATHER ALONG
WITH HEAVY RAIN AND FLOODING ISSUES. BY EARLY EVENING WED NIGHT POPS
WILL RANGE FROM 40-50 PERCENT ACROSS MUCH OF SOUTH CENTRAL AZ AND A
CHANCE FOR STORMS WILL PERSIST OVERNIGHT AND INTO THE DAY THURSDAY.
THERE WILL BE A THREAT FOR HEAVY RAIN...FLOODING...GUSTY WET
MICROBURST WINDS AND SMALL TO MODERATE HAIL. ON THURSDAY THE UPPER
LOW CENTER TRACKS ACROSS NORTHERN ARIZONA AND THERE WILL BE A
LINGERING CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MAINLY SOUTH
CENTRAL ARIZONA. ATTM TEMP TRENDS HAVE HIGHS WEDNESDAY LOWERING INTO
THE UPPER 90S TO THE LOW TRIPLE DIGITS...THEN DROPPING A FEW MORE
DEGREES THURSDAY TO WELL BELOW NORMAL. HOWEVER SHOULD WIDESPREAD
CONVECTION WITH HEAVY RAIN OCCUR WEDNESDAY...THURSDAY COULD BE QUITE
CLOUDY AND SHOWERY AND MUCH COOLER THAN EXPECTED. HIGHS MAY STRUGGLE
TO REACH THE MID 90S AND THUNDERSTORM CHANCES WOULD BE DIMINISHED.
IT WILL BE INTERESTING TO SEE HOW IT ALL PLAYS OUT.

WESTERLY FLOW AND A GRADUAL DRYING TREND WILL COMMENCE BY THE END OF
THE WEEK...AND CONTINUE THROUGH THE WEEKEND. OUTSIDE OF HIGHER
TERRAIN LOCATIONS EAST OF PHOENIX...SEE LITTLE IMPETUS FOR
PRECIPITATION WITH MONSOON ACTIVITY SHIFTING ALMOST EXCLUSIVELY
INTO NEW MEXICO. AS SUCH...HAVE CUT POPS AT OR BELOW CLIMATOLOGY
WITH NO WEATHER MENTION...WHILE INCREASING TEMPERATURES BACK TO NEAR
AVERAGE LEVELS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
SCATTERED MID TO HIGH-LEVEL CIGS TO PREVAIL THROUGH THE TAF PERIOD
AT ALL TERMINALS. STILL EXPECT CONVECTIVE ACTIVITY TO STAY WELL EAST
AND NORTH OF THE TAF SITES...WITH ONLY A SLIGHT CHANCE OF
THUNDERSTORMS OR OUTFLOWS AFFECTING THE TERMINALS. WINDS WILL BE
MAINLY LIGHT AND FOLLOW TYPICAL DIURNAL PATTERNS.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...

MOSTLY CLEAR SKIES THROUGH THIS EVENING WITH GENERALLY SOUTH TO
SOUTHEAST WINDS THROUGH THE TAF PERIOD. INCREASED SOUTHERLY WINDS
WITH GUSTS UP TO 20KTS POSSIBLE IN THE AFTERNOON FOR KBLH. SOME SCT
CIRRUS CIGS ARE POSSIBLE LATE TONIGHT AND EARLY TUE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
A DRYING TREND IS EXPECTED TO BEGIN ON THURSDAY...THEN CONTINUE
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AS WESTERLY FLOW
BECOMES ESTABLISHED OVER THE REGION...PULLING DRIER AIR INTO THE
REGION. THURSDAY WILL SEE ISOLATED TO SCATTERED THUNDERSTORMS...WITH
THE GREATEST ACTIVITY FROM PHOENIX EASTWARD. THUNDERSTORM ACTIVITY
WILL LIKELY DIMINISH TO JUST VERY ISOLATED ACTIVITY OVER THE HIGHER
TERRAIN NORTH AND EAST OF PHOENIX FROM SATURDAY ONWARD THROUGH
MONDAY. GOOD TO VERY GOOD NIGHTTIME HUMIDITY RECOVERIES ON THURSDAY
ARE EXPECTED TO FALL INTO THE FAIR TO GOOD RANGE FROM SATURDAY
THROUGH MONDAY. WINDS WILL REMAIN ON THE LIGHT SIDE AND GENERALLY
FOLLOW NORMAL DIURNAL PATTERNS....EXCEPT NEAR THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CB/MO
AVIATION...PERCHA/KUHLMAN
FIRE WEATHER...PERCHA
Hazardous weather outlook, Aug 20, 4:44 AM MST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
444 AM MST MON AUG 20 2012

AZZ021>023-026>028-211200-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
444 AM MST MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE PRIMARY
HAZARDS ARE GUSTY WINDS WITH BLOWING DUST...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY.
DAILY HAZARDS WILL INCLUDE LIGHTNING...GUSTY WINDS...LOCALIZED BLOWING
DUST...AND PERIODS OF HEAVY RAIN POTENTIALLY LEADING TO FLOODING. THE
MOST ACTIVE DAY WITH AN ORGANIZED SEVERE WEATHER THREAT LOOKS TO BE
WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

AZZ024-211200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
444 AM MST MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
ARE GUSTY WINDS AND PERIODS OF HEAVY RAINFALL LEADING TO FLASH
FLOODING OF LOW LYING AREAS AND NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY...WITH LESSER CHANCES BY THE END OF
THE WEEK AND WEEKEND. THE PRIMARY THREATS WILL BE LIGHTNING...GUSTY
WINDS...AND HEAVY RAINFALL POTENTIALLY LEADING TO FLOODING. THE MOST
ACTIVE DAY WITH AN ORGANIZED SEVERE WEATHER THREAT LOOKS TO BE
WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

AZZ020-025-CAZ031>033-211200-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
444 AM MST MON AUG 20 2012 /444 AM PDT MON AUG 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.
DAILY HAZARDS WILL INCLUDE LIGHTNING...GUSTY WINDS...LOCALIZED BLOWING
DUST...PERIODS OF HEAVY RAINFALL. A MORE ORGANIZED SEVERE WEATHER
THREAT MAY EXIST ON WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND
GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAYS.

CAZ030-211200-
JOSHUA TREE NATIONAL PARK-
444 AM PDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.
DAILY HAZARDS WILL INCLUDE LIGHTNING...GUSTY WINDS...LOCALIZED BLOWING
DUST...PERIODS OF HEAVY RAINFALL. A MORE ORGANIZED SEVERE WEATHER
THREAT MAY EXIST ON WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND
GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Yuma radar (KYUX), 169 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, La Paz

When
August 20, 3:00 PM MST to 4:45 PM MST
Where
La Paz County, 0.57 mi W of Harcuvar to 1.88 mi N of Salome
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.770, -113.660

Scattered thunderstorms developed across central La Paz county during the afternoon hours on August 20th. Due to the very humid and unstable nature of the atmosphere, the storms produced very heavy rainfall with rainfall rates in excess of 2 inches per hour. The heavy rain led to episodes of flash flooding, which affected the communities of Salome and Harcuvar. The flooding led to the issuance of a Flash Flood Warning at 250 pm, and the warning extended until 445 pm. According to local law enforcement, flooding and flash flooding was observed in the washes around both Salome and Harcuvar. No injuries were reported due to the flash flooding.

Flash Flood, La Paz

When
August 20, 6:30 PM MST to 8:30 PM MST
Where
La Paz County, 1.49 mi E of Quartzsite Arpt to 0.46 mi NNE of Quartzsite Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.668, -114.194

Scattered thunderstorms developed across portions of La Paz county during the afternoon and evening hours on August 20th, and they affected the area around Quartzsite. Due to the very humid and unstable nature of the atmosphere, the thunderstorms generated very heavy rainfall with rainfall rates well in excess of 2 inches per hour. The heavy rain led to episodes of flash flooding, mostly across the northern portions of Quartzsite. Many of the flash flooding impacts developed around 630 pm and continued into the evening hours. According to the Quartzsite Police Department, at 630 pm the Tyson wash 5 miles north of Quartzsite was running heavily and covering state route 95. Both the Quartzsite Police Department and Arizona Department of Transportation responded and they set up road closures and restrictions along the highway. The heavy rains led to other road closures around the community of Quartzsite; other streets that were impacted included Riggles Avenue, Quail Trail Street and Plymouth.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402681, 402679.